How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog
Satisfied Customers: 17836
Experience:  15 years of experience as a small animal veterinarian
14018973
Type Your Dog Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

For a male lhasa apso, 8 years old we have problems recently

This answer was rated:

For a male lhasa apso, 8 years old we have problems recently with vomit and diaherra. Dog seems allergic to sucralfate which seems to upset stomach and cause a white mucus vomit. Can this be a side effect? Now received Proviable-KP for administration. Any side effects to this? Dog drinking but not eating anything at moment.
HiCustomer

Can you answer a couple questions to help me out?
1) How long has your little one been vomiting and having the diarrhea?
2) Did your vet start him on the sucralafate after seeing him?
3) How many days did you have him on the sucralafate?

Dr. Bruce

Customer: replied 7 years ago.

1) How long has your little one been vomiting and having the diarrhea? It began a 1 1/2 weeks ago. Vomit and Diarrhea were the first symptoms. Emergency room diagnosis was Pancreatitis. Vomiting ceased, pancreatiits cured, diarrhea was being taken care of. Seems three times after giving Sucralfate, he vomited within 1-2 hrs. Medication was given only one day, with return to vet, then two more times - last night with vomiting all night, then this morning with vomit within hr.

 

2) Did your vet start him on the sucralafate after seeing him? yes, see above. But had to return due to vomiting
3) How many days did you have him on the sucralafate? first time, one day, second time (last night) he vomited then gave medication, vomiting continued. This morning (approx 12 hrs later) administered again and witin hour vomit. Vomit always white with some mucus and foam, 2 inch diameter in size. Dog is now resting, after drinking but not eating.

A side effect of any medication can be vomiting. Sucralfates most common adverse effect is constipation. If you are seeing the correlation between the vomiting and the sucralfate administration, then I would say it needs to be stopped.

The big thing with treating pancreatitis cases is that the pancreas can become inflamed again and the pancreatitis flares back up. If the sucralfate is just nasueating to him, then by stopping it, things should be good. If the vomiting has flared up the pancreatitis again, he'll possibly need additional therapy again to help him through it.

It sounds like your little one has drank water since the last vomiting episode and is keeping it down. I would just limit his access to small amounts of water for at least 10 hours after his last vomit, and then start to offer him bland foods which I'm sure they already talked to you about.

Here is a good summary of pancreatitis.

http://www.VeterinaryPartner.com/Content.plx?P=A&S=0&C=0&A=2214

As far as the proviable, I'd wait to start that until 24 hours after the last vomit. Can it potentially cause nausea too, yes. It is probiotic to replace normal bacterial flora in the gut. I would say this is more important to resolve any diarrhea once the animal has gotten over the nausea.

Hope this helps.
Dr. Bruce
Customer: replied 7 years ago.

Why is the vomiting and diarrhea worst at night?

 

What do you do if he won't eat bland food?

I can't say why the vomiting and diarrhea is the most at night. Are you feeding or letting him drink more water at night? That might stimulate his nausea more.

If he doesn't eat his bland food, then don't press it. As long as he is drinking water and not vomiting, then I'd give him a day or two to see if his appetite comes back. If the vomiting persists, despite stopping the sucralfate, then I'd definitely get him back to your vet as soon as possible because I'd be worried the pancreatitis has flared back up.

Dr. Bruce
Dr. Bruce and 2 other Dog Specialists are ready to help you